Maryland, 2015

Damaging Winds in Maryland, June 8, 2015

June 8, 2015 · NWS LWX · 10 events in 6 counties and zones

Destabilization occurred along and west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Backing of winds also led to increased shear profiles, which combined with the increased instability produced isolated thunderstorms ahead of an approaching cold front and a line of showers and thunderstorms right along the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Destabilization occurred along and west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Backing of winds also led to increased shear profiles, which combined with the increased instability produced isolated thunderstorms ahead of an approaching cold front and a line of showers and thunderstorms right along the line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 3:20 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 8, 3:20 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT MON JUN 8 2015

.SYNOPSIS...
A COLD FRONT OVER THE MIDWEST WILL MOVE EAST ACROSS
THE WATERS THROUGH LATE TUESDAY. WEAK HIGH PRESSURE BUILDS INTO
THE REGION WEDNESDAY AND THURSDAY. LOW PRESSURE LOOKS TO PASS
NORTH OF THE AREA FRIDAY NIGHT THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
TORNADO WATCH IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS AND FOR LOCATIONS ALONG AND WEST OF THE BLUE
RIDGE MOUNTAINS THROUGH 00Z. PREVIOUS DISCUSSION FOLLOWS.

MESOSCALE ANALYSIS CONTINUES TO SHOW DESTABILIZATION OF THE BOUNDARY
LAYER ESPECIALLY FOR AREAS NEAR AND WEST OF INTERSTATE 95. SPC
MESOSCALE ANALYSIS CONTINUES TO SHOW ADEQUATE MIXED LAYER CAPES IN
THE 1500-2000 J/KG RANGE OVER PORTIONS OF NORTHERN AND CENTRAL
VA...EASTERN WEST VIRGINIA PANHANDLE AND ALONG THE MASON DIXON
LINE TO WESTERN MD. LOW LEVEL FLOW HAS ALSO BACKED IN THESE AREAS
WHICH WILL AID IN LOW LEVEL MOISTURE INCREASE AND SHEAR. BUFKIT
SOUNDINGS ALSO SHOW INVERTED-V SUBCLOUD LAYERS INDICATIVE OF
MICROBURST/DOWNBURST POTENTIAL. THE POTENTIAL EXISTS FOR SEVERE
THUNDERSTORMS WITH THE MAIN THREATS BEING DAMAGING
WINDS...ISOLATED TORNADOES AND LARGE HAIL. THERE IS A LOCALIZED
RISK FOR FLASH FLOODING...HOWEVER...STORM MOTION SHOULD BE FAST
ENOUGH TO LIMIT THE FLASH FLOOD THREAT.

FOR SOUTHERN MARYLANDF...CAPPING INVERSION REMAINS IN PLACE BUT
IS EXPECTED TO GRADUALLY ERODE THROUGH 00Z. SHOWERS AND A FEW
THUNDERSTORMS WILL GRADUALLY DEVELOP AND MOVE EAST INTO THESE
AREAS THIS EVENING...BUT SEVERE THREAT REMAINS UNCERTAIN ATTM DUE
TO THE LATER ARRIVAL TIME AND LOSS OF DAYTIME HEATING.

THE SHOWER AND THUNDERSTORM THREAT WILL GRADUALLY DIMINISH TONIGHT
ALTHOUGH A FEW SHOWERS MAY BE LEFTOVER FOR A TIME. SOME PATCHY FOG
COULD ALSO DEVELOP. OVERNIGHT LOW TEMPERATURES WILL FALL BACK INTO
THE 60S AND 70S...WARMEST ALONG I-95 AND WITHIN THE BALTIMORE AND
WASHINGTON DC METRO AREAS.

COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST TUESDAY
MORNING...TIMING OVER EASTERN SECTIONS MAY NOT OCCUR UNTIL MID TO
LATE MORNING THUS HAVE LEFT POPS IN FROM I95 AND EAST FOR
SHOWERS/ISOLATED STORMS. SEVERE THREAT SHOULD BE DONE AFTER TONIGHT.
TEMPERATURES WILL REACH THE UPPER 70S TO MID 80S FOR MOST AREAS
TUESDAY AFTERNOON.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SOME LINGERING EARLY EVENING SHOWERS OVER SOUTHERN MD AS CDFNT
MOVES THROUGH. OTHERWISE...CLEARING EXPECTED. PLEASANT AND
TRANQUILE WEATHER WED-WED NIGHT UNDER WEAK HIGH PRESSURE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
SUMMERTIME HEAT AND HUMIDITY WILL
RETURN FOR THE LATER PART OF THE WEEK. 850 MB TEMPS NEARING 20 C
SHOULD SUPPORT SURFACE TEMPS TOPPING OUT WELL INTO THE 90S...AND
THESE TEMPERATURES COMBINED WITH THE HUMIDITY WILL LIKELY RESULT
IN HEAT INDEX VALUES INTO THE UPPER 90S THURSDAY AND FRIDAY.

A FEW POP UP SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...BUT AT THE MOMENT IT APPEARS MORE ORGANIZED
CONVECTION WILL HOLD OFF UNTIL A COLD FRONT APPROACHES SATURDAY.
HOWEVER...IN THIS PATTERN YOU CAN OCCASIONALLY GET ORGANIZED
CLUSTERS OF CONVECTION ROUNDING THE RIDGE...SO THAT POTENTIAL WILL
NEED TO BE WATCHED AS THERE WILL BE PLENTY OF HOT AND HUMID AIR FOR
STORMS TO FEED ON SHOULD SOMETHING DEVELOP.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST ACROSS
THE REGION THE REMAINDER OF THIS AFTERNOON INTO TONIGHT. ALL
TERMINAL SITES ARE EXPECTED TO SEE IMPACTS AND HAVE FIRST
INITIATED VCTS IN THE TAFS FOLLOWED BY PREVAILING -TSRA FROM 21Z
OVER THE WEST TO 23-03Z OVER THE EASTERN TERMINALS. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED
TORNADOES...HAIL AND HEAVY RAINFALL. THE THREAT WILL DIMINISH BY
TONIGHT WITH SOME PATCHY FOG AND LIGHT SHOWER ACTIVITY POSSIBLE
OVERNIGHT.

MOSTLY VFR EXPECTED ON TUESDAY WITH ISOLATED SHOWERS/STORMS POSSIBLE
MAINLY AT KBWI AND KMTN.

WLY FLOW BECOMES SLY THU-FRI GENERALLY 10 KT OR LESS.
MAINLY VFR EXPECTED DURING THIS TIME.

&&

.MARINE...
SCA CONDITIONS LIKELY TO PERSIST THE REMAINDER OF TODAY INTO
TONIGHT. SHOWERS AND THUNDERSTORMS WILL IMPACT THE WATERS LATER
THIS EVENING INTO TONIGHT WHICH MAY PROMPT THE ISSUANCE OF SMW'S.
SOME OF THE STORMS COULD PRODUCE DAMAGING WINDS...HEAVY RAINFALL
AND LARGE HAIL. SCA CONDITIONS EXPECTED WITH A COLD FRONTAL
PASSAGE ON TUESDAY. WINDS WILL GRADUALLY DIMINISH AND FALL BELOW
SCA LEVELS TUESDAY EVENING.

WITH HIGH PRESSURE RIDGING OVER THE WATERS AT THE SURFACE
LATE THIS WEEK...IT LOOKS LIKE THE PRESSURE GRADIENT SHOULD BE WEAK
ENOUGH TO PRECLUDE SCA GUSTS.

&&

.TIDES/COASTAL FLOODING...
TIDAL VALUES REACHED MINOR FLOOD THRESHOLDS AT
ANNAPOLIS THIS MORNING. SOUTHERLY CHANNELING WILL PERSIST THIS
AFTERNOON INTO THE EVENING HOURS WHICH WILL LIKELY IMPACT THIS
EVENINGS HIGH TIDE CYCLE. ANOTHER ROUND OF MINOR FLOODING MAY BE
POSSIBLE. WILL ALLOW THE EVENING SHIFT TO TAKE A CLOSER INSPECTION
AND CONSIDER AN ADVISORY FOR SENSITIVE LOCATIONS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>534-537-
     539>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ536-538.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535.

&&

SYNOPSIS...LFR/KRW
NEAR TERM...KRW
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...KRW
MARINE...LFR/KRW/DFH
TIDES/COASTAL FLOODING...KRW
Hazardous weather outlook, Jun 8, 1:51 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT MON JUN 8 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
251 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PARTICULARLY FOR NORTHERN PORTIONS OF THE OUTLOOK AREA.
SEVERE THREATS ARE DAMAGING WIND GUSTS...LARGE HAIL...AND ISOLATED
TORNADOES. THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091000-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
251 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 8 PM FOR WESTERN
MARYLAND...EASTERN WEST VIRGINIA PANHANDLE...WESTERN VIRGINIA AND
PARTS OF NORTHERN VIRGINIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

In the hours before

Local storm report, Jun 8, 2:40 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     1 ENE WOODSTOCK         38.88N  78.51W
06/08/2015                   SHENANDOAH         VA   911 CALL CENTER

            TREES AND POWER LINES DOWN ON COURT STREET.

&&

EVENT NUMBER LWX1500215

LFR

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 8, 3:24 PM EST
Where
Washington County, 2.24 mi WNW of Sharpsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.460, -77.790

Multiple trees were reported down.

Thunderstorm Wind, Frederick

When
June 8, 5:28 PM EST
Where
Frederick County, 0.53 mi E of Frederick Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.420, -77.370

Thunderstorm Wind, Frederick

When
June 8, 5:35 PM EST
Where
Frederick County, 12.48 mi ESE of Weverton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.260, -77.465

Several small trees and multiple branches were reported down at the intersection of Route 28 and 85. Trained spotter ID LO071.

Thunderstorm Wind, Frederick

When
June 8, 5:43 PM EST
Where
Frederick County, 1.48 mi SSW of Johnsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.510, -77.240

An outbuilding was destroyed.

Thunderstorm Wind, Montgomery

When
June 8, 6:27 PM EST
Where
Montgomery County, 0.32 mi SSE of Glen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.046, -77.217

A tree was reported down at the intersection of Glen Rd and South Glen Rd.

Thunderstorm Wind, Baltimore

When
June 8, 6:34 PM EST
Where
Baltimore County, 0.53 mi SE of Oregon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.495, -76.672

A tree was reported down at the intersection of Western Run Rd and Shawn Rd.

Thunderstorm Wind, Montgomery

When
June 8, 6:40 PM EST
Where
Montgomery County, 0.69 mi N of Randolph Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.090, -77.130

A tree was reported down at the intersection of Norbeck Rd and East Gude Dr.

Thunderstorm Wind, Howard

When
June 8, 6:55 PM EST
Where
Howard County, 0.63 mi WNW of Highland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.182, -76.981

A tree was reported down at the intersection of Mink Hollow Rd and Deer Valley Rd.

Thunderstorm Wind, Harford

When
June 8, 6:55 PM EST
Where
Harford County, 1.07 mi NW of Scarff
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.542, -76.443

A tree was reported down on wires at the intersection of Oakmont Rd and Pleasantville Rd.

Thunderstorm Wind, Harford

When
June 8, 7:02 PM EST
Where
Harford County, 0.28 mi E of Fallston Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.499, -76.415

A tree fell on wires at the intersection of Guyton Rd and Reckford Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580814, 584983, 580825, 580818, 580819, 580815, 580820, 580821, 580824, 580822.